Rip Current, Coastal Chatham
- When
- August 2, 10:00 AM EST
- Where
- Coastal Chatham forecast zone
- Reported by
- Lifeguard
A rip current was reported near Tower 20 (19th Street), which resulted in three swimmers needing to be rescued.
High pressure building from the north led to enhanced north-northeast winds along the coast supportive of rip currents.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
High pressure building from the north led to enhanced north-northeast winds along the coast supportive of rip currents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 2, 6:08 AM EST, 3 hours 52 minutes earlier.
Area Forecast Discussion National Weather Service Charleston SC 708 AM EDT Wed Aug 2 2023 .SYNOPSIS... High pressure will build from the north through Thursday, then shift off the coast. A weak front will stall over the area late week through the weekend before another front impacts the region early next week. && .NEAR TERM /THROUGH TONIGHT/... Pockets of convection continue in the coastal waters. So far, only very spotty activity has made it to the coast. No significant changes were made to the forecast with the early morning update. Previous discussion... Overnight composite analysis reveals an upper level ridge axis from eastern Texas into the Central and Northern Plains and downstream trough axis just off the Atlantic coast. Nose of upper level jet core is diving down through the Carolinas early this morning overtop some semblance of a dewpoint boundary that arcs from central SC into the Atlantic. Some additional showers have popped along the boundary in the last few hours some of which are skimming the northern Charleston County coast. Also evident on radar...a developing land breeze that is pushing offshore. Upper level trough axis will move further offshore today while large expanse of surface high pressure across the northeast builds off the Atlantic coast through the afternoon. This will drive some noticeably drier air down through the SC counties and just into the GA counties, providing some reprieve to the hot/humid conditions we've seen...at least for part of the forecast area. Today: First off, based on radar trends, I've added low end precip chances to the coastal areas and the coastal waters to cover precip coming off the Atlantic as well as the possibility of some development along the land breeze. Will have to monitor conditions and make tweaks as the morning unfolds. As we head into the afternoon, as mentioned above, drier air will be advancing southward into the region with PWAT values dipping to around 1" across the SC counties, and possibly below 1" across the tri-county area. This should preclude convection across most of the SC counties this afternoon. Meanwhile, sufficient moisture/instability will remain across the central and southern part of the CWA, where isolated to scattered showers/thunder are possible with the inland pressing sea breeze. Severe weather threat with any convection will be very low today. Otherwise, temperatures will run a tad lower than in recent days...mid to upper 80s for highs. And with dewpoints largely in the mid to upper 60s, it will feel a bit more comfortable. Tonight: Any convection that develops along the inland pressing sea breeze will fizzle through the evening, leaving quiet weather overnight. Lows back down in the lower to middle 70s for most, perhaps some upper 60s well inland. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... Aloft, a broad trough will extend across the western Atlantic while deep ridging persists across much of the Central United States and Deep South. At the sfc, drier air (PWATs between 1.25 to 1.50 inches and mid-upper 60 dewpts) associated with high pressure building from the north should limit overall convection through much of Thursday, especially when combined with a downsloping wind component across the Southeast. However, scattered to potentially numerous showers and thunderstorms return to start off the weekend as high pressure slides offshore and is replaced by deeper moisture ahead of a front arriving from the northwest. The front could stall over or near the area through Saturday, supporting at least scattered showers and thunderstorms through peak diurnal heating hours. Although organized severe weather is not anticipated, a few stronger thunderstorms or perhaps a marginally severe thunderstorm can not be ruled out each day this weekend while h5 shortwave energy traverses aloft. However, the bulk of thunderstorm activity should remain pulse type in nature with gusty winds and brief heavy downpours being the primary concern. High temps will be a few degrees below normal Thursday and Friday, generally peaking in the mid-upper 80s. By Saturday, southerly winds along/near the arriving front should support temps in the upper 80s to lower 90s, warmest across southeast Georgia. Overnight lows will remain mild, generally in the low-mid 70s inland to upper 70s near the beaches. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... Latest guidance suggests a fairly wet pattern late weekend, mainly due to a weak front stalled over or near the area at a time when abundant moisture (PWATS around 2.25 inches) resides locally. There could be a slight warm-up and lower precip chances early next week before the arrival of another front from the northwest Tuesday into Wednesday. The overall pattern doesn't appear highly supportive of severe weather, but a few strong and/or severe thunderstorms can't be ruled out given sufficient instability and the vicinity of a front. On average, high temps should range in the upper 80s to lower 90s each day. Overnight lows should range in the mid-upper 70s early next week, then low-mid 70s heading into the middle of next week. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... VFR conditions are anticipated at the terminals through tonight. Drier air pressing into the region should lead to dry weather for the JZI and CHS terminals through tonight. However, some spotty showers/thunder will be possible along the inland pressing sea breeze across Georgia this afternoon. VCSH was maintained at the SAV terminal forecast starting 18Z this afternoon. No thunder for now. Extended Aviation Outlook: VFR conditions should prevail at all terminals Thursday. Shower/thunderstorm coverage is then expected to increase across the region Friday as a front approaches, supporting tempo flight restrictions at all terminals through the weekend. VFR conditions should then prevail at all terminals on Monday. && .MARINE... High pressure building from the north through tonight will produce a slightly enhanced east to northeast gradient over the coastal waters. Winds 10 to 15 knots with some gusts to around 20 knots anticipated and largely just below advisory levels. That said, we will need to keep an eye on winds/gusts in Charleston Harbor this afternoon...where enhanced easterly flow could lead to some gusts approaching Small Craft Advisory. No headline for now...but will monitor. Thursday through Sunday: High pressure extending across the region on Thursday will gradually shift offshore with the approach of a front from the northwest this weekend. Marine conditions are expected to remain well below Small Craft Advisory levels ahead of the front, but the pressure gradient should become more enhanced as it nears coastal waters late Friday into early Saturday. South- southwest winds could briefly touch 20-25 kt across a portion of South Carolina nearshore waters while seas build up to 3-4 ft, prompting a Small Craft Advisory. However, conditions return to well below advisory levels by late Saturday, then should persist into Sunday while the front lingers near the area. Otherwise, winds should remain at or below 15 kt while seas average between 1-3 ft. && .TIDES/COASTAL FLOODING... Upcoming evening high tide (~930 pm): Tidal departures are still running around 1 ft aided by northeast to east flow along the coast. Astronomical tides will be near the peak for this evenings high tide and confidence in coastal flooding has increased significantly. We are expecting solid moderate coastal flooding for Charleston and coastal Colleton counties this evening, and possibly touching major coastal flooding. With that, we have hoisted a Coastal Flood Watch for those areas. Minor coastal flooding is likely for Beaufort, Jasper, and the entire southeast Georgia coast. A Coastal Flood Advisory has been issued for the entire coast. Astronomical tides will remain elevated through Thursday, courtesy of the Perigean Spring Tides. At least minor flooding will occur with the evening high tides over Charleston and coastal Colleton, maybe even elsewhere along the coast from Beaufort to McIntosh. Coastal Flood Advisories can be expected. Here are the high tides of concern at Charleston Harbor (time and astro tide): Day High Tide Astro Tide Wednesday 937 PM 6.67 ft MLLW Thursday 1031 PM 6.55 ft MLLW Here are the high tides of concern at Ft. Pulaski (time and astro tide): Day High Tide Astro Tide Wednesday 943 PM 8.57 ft MLLW && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...Coastal Flood Watch this evening for SCZ049-050. MARINE...None. && NEAR TERM...Adam SHORT TERM...DPB LONG TERM...DPB AVIATION...Adam/DPB/Haines MARINE...Adam/BSH/DPB TIDES/COASTAL FLOODING...Adam
Hazardous Weather Outlook National Weather Service Charleston SC 1039 AM EDT Wed Aug 2 2023 SCZ049-050-031445- Coastal Colleton-Charleston- 1039 AM EDT Wed Aug 2 2023 ...COASTAL FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Coastal Flooding: Minor to moderate coastal flooding is expected to occur with the Thursday evening high tide. A Coastal Flood Advisory will likely be needed. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140- SCZ040-042>045-047-052-031445- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 1039 AM EDT Wed Aug 2 2023 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ117-119-139-141-031445- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- 1039 AM EDT Wed Aug 2 2023 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for southeast Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. SCZ048-051-031445- Beaufort-Coastal Jasper- 1039 AM EDT Wed Aug 2 2023 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
2 rip current. Local standard time, as filed.
A rip current was reported near Tower 20 (19th Street), which resulted in three swimmers needing to be rescued.
A rip current was reported at the North Beach jetties, which resulted in one swimmer needing to be rescued.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133706, 1133707.